Michael J. Borucki, MD; Debbie S. Matzke, MD; Richard B. Pollard, MD
Patients with the acquired immunodeficiency syndrome (AIDS) treated with trimethoprim-sulfamethoxazole for Pneumocystis carinii pneumonia often have adverse reactions, with a frequency of 83% reported in one series (1). Only 14% of persons without AIDS have side effects with treatment for P. carinii pneumonia (2).
Adverse neurologic reactions to trimethoprim-sulfamethoxazole, including headaches, depression, and hallucinations, rarely occur (3, 4) in normal persons, and have rarely been described in patients with AIDS. Of 80 patients with AIDS treated with trimethoprim-sulfamethoxazole, 1 had a focal seizure (5). Another report showed 2 patients with AIDS who developed ataxia while taking trimethoprim-sulfamethoxazole (6). In another
Learn more about subscription options.
Register Now for a free account.
Borucki MJ, Matzke DS, Pollard RB. Tremor Induced by Trimethoprim-Sulfamethoxazole in Patients with the Acquired Immunodeficiency Syndrome (AIDS). Ann Intern Med. 1988;109:77–78. doi: 10.7326/0003-4819-109-1-77
Download citation file:
Published: Ann Intern Med. 1988;109(1):77-78.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only